What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 7, 5:25 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, May 7, 5:25 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
625 PM CDT Sun May 7 2023
...AVIATION UPDATE...
.DISCUSSION...(This evening through Sunday)
Issued at 223 PM CDT Sun May 7 2023
Key Messages:
* Severe storms likely late this afternoon and evening. This is
the major concern for at least the next few days. Thunderstorms
are expected to move generally eastward across the outlook area,
mainly from 5PM to 11PM tonight. The entire outlook area is
currently under a Slight Risk of severe storms from SPC (level 2
of 5). Thunderstorms will be capable of producing hail to near
the size of golf balls and damaging wind gusts to 60-70 mph.
Isolated tornados may also be possible.
* A bit of a break from storms is expected Monday, at least during
the daytime hours, before a series of rain/thunderstorms return
to the area Tuesday through at least Saturday. Chances for
thunderstorms during the week will be greatest Thursday, and SPC
continues to show a 15 percent severe area in our west on the
latest Day 4-8 Outlook.
* Continued rainfall chances across much of the outlook area
Tuesday through Saturday due to several disturbances in the
upper level flow. The latest 7-day QPF from SPC continues to
show a widespread 1-2" likely across the entire forecast area,
so most, if not all, the area should see some beneficial rain
over the next week.
* Temperatures remain consistent within the forecast. Highs Monday
will be in the 80s across the entire area and Tuesday through
Saturday highs will be in the 70s and 80s, with lows in the 50s
nearly every night.
A few high clouds are moving across the area this afternoon, but
of greater concern are the thunderstorms firing up to the west and
northwest of the outlook area along a shortwave trough. As
predicted, these are at least starting out with relatively high
bases. Leaned heavily toward short term CAM guidance for PoPs
this evening, and those seem to be initiating pretty well this
afternoon. With ample 0-6 km shear and 1000-2000 J/kg of MLCAPE
across the forecast area, expect thunderstorm activity to
increase as the shortwave moves across the area this afternoon and
evening. Hail and gusty winds will be the main threats with these
storms, with hail to near the size of golf balls and thunderstorm
wind gusts to 60-70 mph expected. Also cannot rule out a few
isolated tornadoes, but with the higher cloud bases and not great
0-1 km shear we should reiterate these are expected to be
isolated. All these parameters will be "better" for severe storms
further east toward far eastern Nebraska and Iowa. The greatest
timeframe for severe storms will be around 5PM to 11PM...after
midnight much of the area should remain storm free.
Monday:
Models continue to predict that Monday will be dry during the
daytime hours and relatively cloud free under surface high
pressure. With that, I nudged high temperatures a couple of
degrees above forecast guidance, which served to really continue
the going temperature forecast, which was for highs in the low to
mid-80s across the entire area. Monday night - Tuesday morning
will be the introduction of the first of several shortwaves
helping to bring in showers and thunderstorms to the
area...currently these do not look to be severe. High temperatures
will be in the 70s north to the 80s south, and these highs will be
much the same through Saturday.
Tuesday-Wednesday:
The area will be under general southwest flow aloft with shortwave
disturbances amplifying precipitation chances. Wednesday, an upper
low over the desert Southwest will move northeast into Colorado
Wednesday evening, bringing our area increased chances for
precipitation associated with yet another shortwave and more
southerly flow aloft.
Thursday:
As the upper low moves north into the Nebraska panhandle, there
will be an increase chance of thunderstorms, particularly across
western portions of the forecast area...and SPC has introduced a
15% chance of severe storms during that timeframe.
Friday-Saturday:
Model guidance differs on how quickly the upper low shifts north
of the area, so stuck with the blend especially this far out.
Suffice to say there will be chances of showers/thunderstorms both
days, but how great a chance is tough to say at this point.
Models indicate a pretty strong area of high pressure moving into
the area by next Sunday, so if that persists, that may be the
beginning of some drier weather moving into the region.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 621 PM CDT Sun May 7 2023
TSRA is expected to impact the terminals in the next 2 to 3 hours.
Low ceilings are possible beginning around 06z and continuing
until around 15z but confidence is not high enough to include at
this time. Northeast to north winds will continue through much of
the overnight period then become northwesterly by 12z.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
DISCUSSION...Hickford
AVIATION...Schuldt
Hazardous weather outlook, May 7, 8:41 PM CST, 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
941 PM CDT Sun May 7 2023
KSZ007-NEZ041-048-049-063-064-076-077-086-087-081045-
Jewell-Nance-Merrick-Polk-Hamilton-York-Clay-Fillmore-Nuckolls-
Thayer-
941 PM CDT Sun May 7 2023
This Hazardous Weather Outlook is for south central Nebraska
counties east of Highway 281, along with Jewell County Kansas.
.DAY ONE...Rest of Tonight.
Through around midnight, isolated to scattered thunderstorm
activity will continue across parts of the area, while gradually
moving out from west-to-east. Although the vast majority of the
area will not experience severe storms, particularly parts of Jewell,
Nuckolls, Thayer and Fillmore counties could still see storms
capable of producing hail to around the size of quarters and wind
gusts to around 60 MPH.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Between Monday night and Saturday, there are several, on-and-off
chances for thunderstorms within the area, as we remain in an
active weather pattern. That being said, it will be difficult to
predict specific day-to-day thunderstorm chances with much
confidence, especially more than a day or two in advance, so
please note that some of these chances could fluctuate upward or
downward noticeably as they get closer in time.
It will also be difficult to confidently assess the potential for
severe thunderstorms more than a day or two in advance, although
the outlook area is not currently under an official risk of
severe storms for Monday or Tuesday. However, chances for some
severe activity could return mid-to-late week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of severe weather
that might occur late this afternoon into tonight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
KSZ005-006-017>019-NEZ039-040-046-047-060>062-072>075-082>085-
081045-
Phillips-Smith-Rooks-Osborne-Mitchell-Valley-Greeley-Sherman-
Howard-Dawson-Buffalo-Hall-Gosper-Phelps-Kearney-Adams-Furnas-
Harlan-Franklin-Webster-
941 PM CDT Sun May 7 2023
This Hazardous Weather Outlook is for south central Nebraska
counties along and west of Highway 281, along with most of north
central Kansas.
.DAY ONE...Overnight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Between Monday night and Saturday, there are several, on-and-off
chances for thunderstorms within the area, as we remain in an
active weather pattern. That being said, it will be difficult to
predict specific day-to-day thunderstorm chances with much
confidence, especially more than a day or two in advance, so
please note that some of these chances could fluctuate upward or
downward noticeably as they get closer in time.
It will also be difficult to confidently assess the potential for
severe thunderstorms more than a day or two in advance, although
the outlook area is not currently under an official risk of
severe storms for Monday or Tuesday. However, chances for some
severe activity could return mid-to-late week.
.SPOTTER INFORMATION STATEMENT...
Spotters activation will not be needed through tonight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Pfannkuch
In the hours before
Local storm report, May 7, 7:22 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
822 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 7 SE OSBORNE 39.35N 98.62W
05/07/2023 M58 MPH OSBORNE KS MESONET
DAVIS WEATHERLINK STATION.
&&
MANGELSLocal storm report, May 7, 7:26 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
826 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST SMITH CENTER AIRPORT 39.76N 98.79W
05/07/2023 M60 MPH SMITH KS AWOS
&&
MANGELSSpecial weather statement, May 7, 8:05 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
905 PM CDT Sun May 7 2023
KSZ007-NEZ085-086-080245-
Jewell KS-Nuckolls NE-Webster NE-
905 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of northern Jewell,
southwestern Nuckolls and southeastern Webster Counties through 945
PM CDT...
At 905 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Guide Rock, or 38 miles northwest of Beloit,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Guide Rock around 920 PM CDT.
Other locations in the path of this storm include Bostwick, Superior
and Webber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 3989 9848 4005 9850 4013 9799 3990 9795
TIME...MOT...LOC 0205Z 264DEG 18KT 3997 9840
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Billings WrightLocal storm report, May 7, 8:08 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
908 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST BELOIT 39.47N 98.11W
05/07/2023 M59 MPH MITCHELL KS MESONET
&&
THIESLocal storm report, May 7, 8:09 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
909 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND GST JEWELL 39.68N 98.16W
05/07/2023 M61 MPH JEWELL KS MESONET
&&
THIESLocal storm report, May 7, 8:11 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
911 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST 7 E TIPTON 39.35N 98.34W
05/07/2023 M57 MPH MITCHELL KS MESONET
&&
THIES